Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 372, NWS Jackson, MS

May 27, 2009Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2009, 3:49 PM CDT for Bolivar County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 3:49 PM CDT (20:49 UTC)
Expired
May 27, 2009, 4:30 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, May 27, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 27 2009

.DISCUSSION...

VERY UNSTABLE AIR EXISTS ACROSS THE LOWER MS VALLEY REGION THIS
AFTERNOON AS SFC TEMPS APPROACH 90F. MIXED LAYER CAPE NOW EXCEEDS
2500 J/KG AND DEEP LAYER SHEAR IS INCREASING WITH 0-6KM EFFECTIVE
SHEAR OF 20-30KTS OVER THE ARKLAMISS DELTA REGION. A COLD FRONT
EXTENDING FROM NEAR LIT TO SHV TO LFK IS PUSHING EAST AND THIS WILL
SUPPORT THE INITIATION OF SCATTERED THUNDERSTORMS AS GO THROUGH THE
MID/LATE AFTN AND INTO THE EARLY EVNG HOURS ACROSS THE WRN HALF OF
THE AREA. SHEAR IS SUFFICIENT FOR SOME ORGANIZATION OF TSTMS INTO
EWD MOVING LINE SEGMENTS AND THIS WAS INDICATED IN 12Z LOCAL WRF
MEMBERS. WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS
GIVEN THE VERY STRONG INSTABILITY...BUT EXPECT INTENSITY TO DIMINISH
SOME WITH SUNSET...AND THUS THE RISK FOR SVR WEATHER SHOULD BE LESS
OVER ERN MS. TSTM ACTIVITY WILL DISSIPATE AFTER MIDNIGHT.

EXPECT THE COLD FRONT TO MOVE EAST ACROSS THE ENTIRE AREA BY
THURSDAY AFTN. ANY STRONG/SVR TSTM REDEVELOPMENT WITH THIS FRONT
DURING THE DAYLIGHT HOURS WILL BE CONFINED TO FAR ERN PORTIONS OF
THE FORECAST AREA GIVEN THERE WILL BE LITTLE TIME FOR SUFFICIENT
DESTABILIZATION. MAV MOS POPS CAME IN VERY LOW FOR THE ENTIRE AREA
THURSDAY AND HAVE RAISED THEM SOME TO INDICATE TSTM POTENTIAL IN
EAST.

IN THE WAKE OF THE COLD FRONT PASSAGE...NORTHWEST FLOW DEVELOPS
ALOFT BRINGING A MOSTLY SUBSIDENT REGIME. LIGHT SHOWER ACTIVITY
COULD ACCOMPANY A TROUGH PASSAGE FRIDAY...BUT WILL KEEP POPS VERY
LOW FOR NOW. OTHERWISE...LOOK FOR SLIGHTLY COOLER TEMPERATURES. /EC/

LONG TERM...SATURDAY THROUGH WEDNESDAY. MODEL SOLUTIONS HAVE NOT
CHANGED MUCH. THE AREA STILL LOOKS DRY FOR MUCH OF THE EXTENDED
FORECAST. BACKED OFF ON THE RAIN CHANCES FOR THE END OF THE PERIOD.
HIGH PRESSURE SETTLES OVER THE MID SOUTH BY SATURDAY MORNING AND THE
AREA REMAINS DRY THROUGH MONDAY. THE EURO MAINTAINS A SLOWER
SOLUTION AND HOLDS RAIN OFF UNTIL WEDNESDAY. THE GFS HAS RAIN
APPROACHING THE AREA AROUND TUESDAY AFTERNOON/EVENING. STILL LIKE
THE SLOWER SOLUTION...SO LEFT RAIN OUT OF THE FORECAST MONDAY AND
LOWERED RAIN CHANCES FOR TUESDAY. GENERALLY LEFT SLIGHT CHANCE
VALUES ACROSS THE SOUTH. THE MODELS CONTINUE TO SHOW ANOTHER COLD
FRONT DROPPING INTO THE CWA WEDNESDAY OR THURSDAY...BRINGING SHOWERS
AND THUNDERSTORMS BACK TO THE AREA FROM MID WEEK ON.

TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH
GUIDANCE. MEX CAME IN AGAIN WITH LOWER 90S...SO MAINTAINED VALUES FOR
MUCH OF THE CWA SUN-TUE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED.
/07/

&&

.AVIATION....VFR CONDITIONS PREVAIL ACROSS THE REGION WITH
ISOLATED TSTMS DEVELOPING. TSTMS WILL INCREASE DURING REMAINDER
OF THE AFTERNOON INTO THE EVENING WITH SKY CONDITIONS BKN-OVC FROM
2000-4000 FT. ISOLATED SVR STORMS CAN BE EXPECTED WITH THE POTENTIAL
FOR DAMAGING WIND GUSTS ABOVE 50 KTS AND NICKEL SIZE HAIL AT THE
SFC. THESE CONDITIONS WILL CONTINUE INTO THE EVENING AND STORMS
WILL DISSIPATE MIDNIGHT. AREAS OF FOG AND LOW STRATUS WILL DEVELOP
AGAIN LATE TONIGHT TOWARD SUNRISE THURSDAY. IFR STRATUS/FOG WILL
LIFT BY MID MORNING. WILL SEE BKN DECKS FROM 2000-4000 FEET BY
NOON./17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 27, 2:28 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT WED MAY 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF THE ARKLAMISS
THIS AFTERNOON AND EVENING BUT THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR
ALONG AND WEST OF A LINE FROM GRENADA TO THE JACKSON METRO AREA TO
BROOKHAVEN. SEVERE THUNDERSTORMS WILL PRODUCE GUSTY WIND ABOVE 60
MPH AND PENNY SIZE HAIL OR LARGER. THE RISK OF SEVERE STORMS WILL BE
HIGHEST DURING THE LATE AFTERNOON AND EVENING BUT WILL CONTINUE
THROUGH MIDNIGHT AS THE COLD FRONT TRACKS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE

PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
BUT IS NOT EXPECTED THURSDAY THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, May 27, 2:51 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAY 27 2009

LAZ015-023-272030-
RICHLAND LA-FRANKLIN LA-
251 PM CDT WED MAY 27 2009

...STRONG THUNDERSTORM APPROACHING RICHLAND AND FRANKLIN PARISHES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LIDDIEVILLE AT
250 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.  THIS STORM IS
INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHERN FRANKLIN AND SOUTHWESTERN RICHLAND PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

DH
Local storm report, May 27, 3:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 N LAKE VILLAGE        33.35N 91.28W
05/27/2009  E1.75 INCH       CHICOT             AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE REPORTED GOLFBALL SIZE HAIL ABOUT
            TWO MILES NORTH OF LAKE VILLAGE.

&&

HAMRICK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:15 PM CDTSevere Thunderstorm WarningJANBolivar, Washington45 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
May 27, 4:14 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington61 min
May 27, 4:26 PM CDTSevere Thunderstorm WarningJANBolivar34 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower, Washington61 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo25 min
May 27, 5:54 PM CDTSevere Thunderstorm WarningJANAdams39 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningJANFranklin60 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Tensas59 min
May 27, 2:40 PM CDTSevere Thunderstorm WarningJANChicot65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.